Lenox Hill Hospital, Northwell Health New York, NY, United States
Sohil Khurana, DO1, Richa Bhardwaj, MD1, Arun Swaminath, MD2 1Lenox Hill Hospital, Northwell Health, New York, NY; 2Northwell Health, Lenox Hill Hospital, New York, NY
Introduction: Dasatinib, a BCR-ABL Tyrosine Kinase inhibitor (TKI), is a commonly utilized agent in the treatment of chronic myelogenous leukemia (CML). Dasatinib can result in gastrointestinal (GI) adverse effects although uncommon, including diarrhea, abdominal pain, GI bleeding, and colitis. We present a rare case of colitis secondary to Dasatinib therapy investigated during workup of iron deficiency anemia (IDA).
Case Description/Methods: A 59 year old male with CML treated with Dasatinib 100 mg daily, was referred for evaluation of IDA. He had been prescribed Dasatinib seven years prior, with no significant adverse effects. On presentation patient had a hemoglobin of 12.3 g/dL (normal 13-17 g/dL), with baseline hemoglobin of 13.8 g/dL and an iron saturation of 11% (normal 16-55%). He denied any GI symptoms. Had no family history of inflammatory bowel disease or colorectal cancer. Upper endoscopy was normal. Colonoscopy showed patchy areas of erosions and inflammation throughout the colon with rectosigmoid sparing and normal terminal ileum. Biopsies showed mild to moderate active and chronic colitis. Given the possibility of GI injury from Dasatinib use, the medication was withdrawn after informed discussion with patient and oncologist. Repeat colonoscopy, five months off Dasatinib, showed no evidence of colitis and random biopsies were negative for inflammation. Repeat hemoglobin improved to 13.4g/dl, iron was 111 ug/dL, ferriten was 42 ng/ml, and iron saturation was 31%. Patient was started on alternative therapy, in setting of Dasatinib induced IDA and colitis.
Discussion: Patients with CML can present with anemia, but iron deficiency in setting of Dasatanib therapy in absence of overt GI symptoms warrants endoscopic workup. Dasatinib is a highly potent TKI and mediates its effects by affecting various kinase pathways and other receptors including SRC and PDGFR. IDA and colitis as presenting side effects of Dasatinib therapy are very rare. The exact pathogenesis of Dasatinib induced colitis is unclear, however it is hypothesized that it may induce an immune reaction by T cell infiltration of the colonic mucosa. Establishing diagnosis can be challenging, as it may need to be distinguished from other conditions that may have a similar presentation such as inflammatory bowel disease or infection. This case shows the resolution colitis and IDA upon cessation of Dasatinib.
Figure: Figure 1A: shows patchy areas of erosions and inflammation that were seen throughout the colon, with rectosigmoid sparing, consistent with colitis. Endoscopic appearance not consistent with any infectious etiology, such as CMV, with negative H&E stain findings. Figure 1B: shows resolution of erosions and inflammation. Five months after withdrawal of Dasatinib therapy.
Sohil Khurana indicated no relevant financial relationships.
Richa Bhardwaj indicated no relevant financial relationships.
Arun Swaminath indicated no relevant financial relationships.
Sohil Khurana, DO1, Richa Bhardwaj, MD1, Arun Swaminath, MD2. P0160 - Dasatinib-Induced Colitis Presenting as Iron Deficiency Anemia in a Patient With CML, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.